Share this article

print logo

People’s Pharmacy: Statins, memory loss at issue

Q: I read that a new study on statins and short-term memory was published by JAMA Internal Medicine online June 8. Would you address this? It seems contrary to what I have read in your column.

A: The relationship between cholesterol-lowering drugs and memory problems has been controversial for decades. More than 15 years ago, we began hearing from patients taking statins that they were having trouble coming up with the right words or remembering names and numbers. Some described the feeling as brain fog.

In the study to which you refer, researchers crunched massive amounts of data from the medical records of nearly a million people in Britain. They compared people taking statins with others who were not taking cholesterol medicines. They also reviewed data from people who were taking other, nonstatin cholesterol-lowering drugs.

People taking statins were four times more likely to report memory problems to their doctors. The higher the dose, the greater the risk of cognitive impairment. Other kinds of cholesterol-lowering drugs also were strongly linked to forgetfulness.

Yet the investigators concluded, rather surprisingly, that the forgetfulness people reported might be spurious because they saw their doctors more often. As far as we can tell, this new study does not resolve the question of whether cholesterol-lowering drugs actually impair memory.

...

Q: I am 14 years old. I don’t know if I’m constipated, but I don’t go to the bathroom regularly and often feel uncomfortable. Is there a good way to manage this problem?

A: Discomfort during bathroom visits is probably a better gauge of constipation than the number of times you go. Normal frequency can range from a couple of times a day to three or four times a week.

To ease constipation, you may want to try adding more fluid and fiber to your diet, including Uncle Sam cereal with flaxseed, legumes such as beans and chickpeas, fruit and veggies. Another trick is to chew sugarless gum. You may need to experiment to find the correct “dose” so you don’t end up with diarrhea.

You’ll find a list of more high-fiber foods, a dynamite pumpkin-bran muffin recipe and a list of drugs that can cause constipation along with our 10 tips to combat constipation in the “Guides to Digestive Disorders and Constipation” we are sending you. Anyone who would like a copy, please send $4 in check or money order with a long (No. 10), stamped (70 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. GG-33, P.O. Box 52027, Durham, NC 27717-2027. They also can be downloaded for $2 each from our website: peoplespharmacy.com.

...

Q: I have been taking a tablespoon of yellow mustard daily for muscle cramps. It seems to be helping, but I wonder if the mustard may alter the effectiveness of my Coumadin (warfarin) blood thinner.

A: We suspect that one reason yellow mustard might help ease muscle cramps is the turmeric it contains. That is the spice that makes mustard yellow.

We’ve heard from other readers that turmeric or its active component curcumin can increase the risk of bleeding in people taking warfarin or other anticoagulants.

We don’t know how much turmeric is in the mustard you are using. We encourage you to monitor the blood tests that your provider uses to regulate your warfarin dose.

Joe Graedon is a pharmacologist, and Teresa Graedon holds a doctorate in medical anthropology and is a nutrition expert. Their syndicated broadcast can be heard on public radio. In their column, Joe and Teresa Graedon answer letters from readers. Questions can be submitted to their website: peoplespharmacy.com.